Thunderstorm Wind, Saratoga
- When
- September 23, 6:23 PM EST
- Where
- Saratoga County, 1.52 mi W of Charlton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.930, -74.000
Trees were downed.
A line of thunderstorms developed during the evening of the 23rd ahead of a cold front, resulting in a couple reports of wind damage in Saratoga County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of thunderstorms developed during the evening of the 23rd ahead of a cold front, resulting in a couple reports of wind damage in Saratoga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 23, 3:15 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 415 PM EDT Mon Sep 23 2019 .SYNOPSIS... A cold front and an upper level disturbance will bring scattered showers and thunderstorms to the region tonight. An upper level low will continue the threat for isolated to scattered showers from the Capital Region northward on Tuesday, and it will be much cooler and less humid. High pressure builds in from the Ohio Valley Tuesday night into Wednesday with fair and dry weather. Another cold front will bring isolated to scattered light rain showers on Thursday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 415 PM EDT...A prefrontal band of isolated showers has reached the Capital Region, northern Catskills, and Mohawk Valley. The strong sfc to boundary layer southwest flow has allowed dewpoints to fall into the upper 50s to lower 60s in portions of the Hudson River Valley due to downsloping. The latest SPC Mesoanalysis RAP data shows MLCAPE values generally less than 500 J/kg, despite dewpoints in the upper 50s to mid 60s. The stronger synoptic forcing with the cold front will not arrive until 21Z to 00Z /5-8 pm/ west of the Hudson River Valley, and then 00Z to about 03Z /8-11 pm/ from roughly the Hudson River Valley eastward. The strong upper level dynamics, favorable deep shear and height falls with limited instability still may promote a few strong thunderstorms, and may be a rogue severe in the very late pm and early evening especially from the I-90 corridor northward. A Marginal Risk continues for the northern two thirds of the forecast area. DCAPE values may peak in the 500-800 J/kg range due to steep low-level lapse rates and cooling from aloft. Some locations in the mid Hudson Valley have reached record highs in the lower 90s, such as Poughkeepsie (the high hit 92F at 244 pm EDT), where the record was 90F sent in 1959 (the period of record goes back to 1931) The cold front will shift eastward across New England around midnight with some lingering isolated to scattered showers, but then the upper low takes over. The core of the coldest air with the closed H500 low moves over southwest Quebec and northern NY. some showers will pop up tapping lake moisture with cyclonic vorticity advection around the low. Temps will fall back into the 50s to around 60F in the low to mid level cold advection. It will be breezy with west to northwest winds of 5 to 15 mph. Humidity levels will drop considerably. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Tuesday...The closed upper low will continue the threat for diurnally driven instability isolated to scattered showers from the Capital Region, northern Catskills, and Berkshires northward. H500 temps fall close to -20C over northern NY and VT. In the cyclonic flow it will be much cooler with H850 temps close to early Fall values. More clouds than sun is expected over the majority of the forecast area. High temps will be in the mid 60s to around 70F in most of the valley locations with mid 50s to lower 60s over the higher terrain and in the western Mohawk Valley. Tue night...The upper low and associated cyclonic vorticity advection moves downstream over northern New England and the Gulf of Maine. Mid and upper level ridging builds from the Great Lakes Region and southeast Ontario over the forecast area. The showers over the northern zones will shrivel with the loss of the daytime heating. The skies will clear and the winds will go light to calm. Lows will fall into the 40s to around 50F in a few spots. Some patchy radiational fog will be possible in the Upper Hudson River Valley, the Mohawk Valley, and east of the southern Green Mountains. Wednesday...A nice mid week day is expected with a sfc anticyclone ridging in from the Mid Atlantic States. The strong subsidence with the ridge should yield mostly sunny/sunny skies with temps trending to normal to slightly above normal readings for late Sept with highs in the lower to mid 70s in the valleys, and upper 50s to 60s over the higher terrain. Wed night to Thu...A weak warm front moves through Wed night with an increase of clouds and perhaps a few showers over the Adirondack Park. H850 temps go above normal briefly based on the the latest GEFS. Mins will be milder than the previous day with upper 40s to mid 50s with the low to mid level thermal advection. A cold front with limited moisture convergence swings across the region on THU with an isolated to scattered threat for a shower especially from the Capital Region north and west. Temps will be a little above normal from the Tri Cities south and east, and near or slightly below normal north and west due to the placement and timing of the cold front. Highs will be in the 60s to lower/mid 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... After a brief lowering of mid/upper level heights across northeast CONUS, heights are expected to build once again during the extended period. Despite the rising heights, weak disturbances passing northwest of the region may be close enough to bring periods of clouds, and perhaps some showers, especially for northern areas on Saturday. Temperatures will be relatively cool despite the building heights, with the potential for shallow cool air masses to settle south from southeast Canada into the region, depending on where a frontal boundary ultimately sets up. Coolest temperatures appear to be Friday, then possibly again Sunday into Monday, when max temps may only reach the upper 60s to lower 70s in valley areas, and upper 50s to mid 60s northern and higher terrain areas. Possible warming for Saturday, especially if a southwest flow develops ahead of an incoming frontal system, with highs in the 70s for most valley areas, and 60s to around 70 higher elevations. Overnight lows should be coolest Friday morning, with the potential for widespread 40s, with some 30s possible across portions of the Catskills and southern Adirondacks. Lows warming slightly into the mid 40s to lower/mid 50s for Saturday-Monday mornings. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... A cold front will cross the TAF sites this evening. Scattered showers will develop ahead of, and along the front and continue through early tonight. An upper level disturbance will bring clouds and isolated showers to some TAF sites through Tuesday morning. Through this afternoon, an initial band of light showers/sprinkles will slowly move southeast across the TAF sites through around 20Z/Mon. Despite these showers, VFR conditions should prevail. Somewhat heavier showers, and perhaps isolated thunderstorms, will approach the TAF sites with the cold front from northwest to southeast between roughly 23Z/Mon-03Z/Tue. A brief period of MVFR/IFR Vsbys will be possible within the heaviest showers, along with possible wind gusts of 25+ KT. Greatest chances for these heavier showers will be at KGFL, KALB and KPSF. Behind the front, mainly VFR conditions are expected until after 08Z/Tue, when a period of MVFR Cigs may develop through 14Z/Tue at KGFL, KALB and KPSF. MVFR Cigs could linger even longer at KPSF. Some light showers or sprinkles may also occur during this time at these TAF sites. Mainly VFR conditions are expected at KPOU. Although not mentioned in the TAFs, should winds and clouds decrease for a period after the showers move through this evening, there could be a period of ground fog at some TAF sites before higher based stratus/stratocumulus clouds develop. Winds will be south to southwest at 8-12 KT this afternoon with some gusts up to 25 KT possible. Winds will shift into the west tonight at 5-10 KT, then west to northwest Tuesday at 8-12 KT with some gusts up to 25 KT possible. Winds will be stronger and variable in direction in and near any thunderstorms, as well as heavy showers associated with the cold frontal passage. Outlook... Tuesday to Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Breezy Slight Chance of SHRA. Thursday Night to Friday: No Operational Impact. NO SIG WX. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... A cold front will bring scattered showers and thunderstorms to the region tonight. An upper level low will continue the threat for isolated to scattered showers from the Capital Region northward on Tuesday, and it will be much cooler. High pressure builds in from the Ohio Valley Tuesday night into Wednesday with fair and dry weather. The RH values will increase to 85 to 100 percent Tuesday and Wednesday morning, and they will lower to 50 to 80 percent tomorrow afternoon. The winds will veer from the south to southwest at 5 to 15 mph early this evening to west to northwest at 10 to 20 mph. The west to northwest winds of 10 to 20 mph with some gusts 25 to 30 mph will continue Tuesday afternoon, and become light to calm Wednesday morning. && .HYDROLOGY... No hydrologic problems are anticipated across the region over the next 7 days. A cold front and an upper level disturbance will bring scattered showers and isolated to scattered showers tonight. Most locations will see between one tenth and one third of an inch of rain but isolated half an inch or greater amounts are possible over the northern basins. Flows may rise briefly a few inches, but then will quickly recede. According to USGS streamflow, most area rivers are seeing near normal or below normal flows for mid to late September. Additional isolated to scattered showers tomorrow (especially for northern areas) may yield additional rainfall amounts of a few hundredths to a tenth of an inch with little impact on the waterways. More dry weather is expected for Tuesday night into the mid week period before another cold front bring spotty light showers Wednesday night into Thursday. Overall, the HSA will remain very dry and portions continue to be abnormally based on the latest US Drought Monitor. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...Wasula SHORT TERM...Wasula LONG TERM...KL AVIATION...KL FIRE WEATHER...Wasula HYDROLOGY...Wasula
Hazardous Weather Outlook National Weather Service Albany NY 424 PM EDT Mon Sep 23 2019 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 241100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 424 PM EDT Mon Sep 23 2019 This Hazardous Weather Outlook is for western Massachusetts, east central New York not including the southeast Catskills and mid Hudson Valley, and for southern Vermont. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible late this afternoon and this evening. There is a marginal risk that a thunderstorm or two may become severe. The main threat would be isolated damaging wind gusts of 58 mph or greater. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-NYZ063>066-241100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 424 PM EDT Mon Sep 23 2019 This Hazardous Weather Outlook is for northwestern Connecticut and the southeast Catskills, mid Hudson Valley and southern Taconics of east central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
554 PM EDT Mon Sep 23 2019
NYZ033-038-041-042-082-232230-
Hamilton-Southern Herkimer-Northern Fulton-Northern Warren-Northern
Saratoga-
554 PM EDT Mon Sep 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...WEST CENTRAL
WARREN AND NORTHWESTERN FULTON COUNTIES...
At 553 PM EDT, a strong thunderstorm was located 9 miles west of Lake
Pleasant, or 15 miles southwest of Speculator, moving northeast at 55
mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Lake Pleasant and Moffitt Beach Campground around 605 PM EDT.
Speculator around 610 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4349 7477 4359 7479 4379 7414 4338 7398
4315 7473 4345 7480
TIME...MOT...LOC 2153Z 240DEG 49KT 4342 7459
JPVSpecial Weather Statement
National Weather Service Albany NY
604 PM EDT Mon Sep 23 2019
NYZ033-038>040-082-232230-
Southern Fulton-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
604 PM EDT Mon Sep 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
HAMILTON...CENTRAL FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY
COUNTIES...
At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dolgeville to Leonardsville.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Dolgeville and Stratford around 610 PM EDT.
Jordanville around 620 PM EDT.
Caroga Lake and Caroga Lake Public Campground around 625 PM EDT.
This includes Interstate 90 between exits 29 and 30.
Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water on roads.
LAT...LON 4288 7520 4293 7521 4303 7513 4315 7485
4331 7415 4329 7415 4282 7463 4290 7488
4284 7489 4282 7491 4291 7510 4286 7514
4286 7521
TIME...MOT...LOC 2203Z 256DEG 45KT 4313 7481 4279 7522
JPVSpecial Weather Statement
National Weather Service Albany NY
631 PM EDT Mon Sep 23 2019
NYZ038>040-232300-
Southern Fulton-Southern Herkimer-Montgomery-
631 PM EDT Mon Sep 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON...
SOUTHEASTERN HERKIMER AND MONTGOMERY COUNTIES...
At 630 PM EDT, a strong thunderstorm was located near Fort Plain, or
9 miles southeast of Little Falls, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Fort Plain, St. Johnsville and Ames around 640 PM EDT.
Canajoharie and Ephratah around 645 PM EDT.
Gloversville, Johnstown, Fonda and Tribes Hill around 700 PM EDT.
This includes Interstate 90 between exits 28 and 29.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4300 7491 4306 7456 4305 7452 4307 7450
4309 7439 4309 7430 4280 7430 4280 7452
4290 7488 4284 7489 4282 7491 4283 7491
4283 7493
TIME...MOT...LOC 2230Z 259DEG 39KT 4292 7477
JPVSpecial Weather Statement
National Weather Service Albany NY
700 PM EDT Mon Sep 23 2019
NYZ039-040-048>050-082-232330-
Southern Fulton-Eastern Schenectady-Northern Fulton-Western
Schenectady-Montgomery-Southern Saratoga-
700 PM EDT Mon Sep 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...
SOUTHWESTERN SARATOGA...SOUTHEASTERN FULTON AND MONTGOMERY
COUNTIES...
At 659 PM EDT, a strong thunderstorm was located near Fonda, moving
east at 50 mph.
Winds in excess of 45 mph are possible with this storm.
This storm will be near...
Tribes Hill around 705 PM EDT.
Amsterdam and Fort Johnson around 710 PM EDT.
Hagaman around 715 PM EDT.
Glenville, Pattersonville-Rotterdam Junction and Rotterdam
Junction around 720 PM EDT.
Scotia and Galway around 725 PM EDT.
Burnt Hills and Alplaus around 730 PM EDT.
This includes the following highways...
Interstate 90 between exits 26 and 28.
Interstate 890 between exits 1a and 4c.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4308 7452 4309 7403 4304 7391 4281 7384
4278 7448 4282 7456
TIME...MOT...LOC 2259Z 261DEG 43KT 4291 7440
JPVSpecial Weather Statement
National Weather Service Albany NY
703 PM EDT Mon Sep 23 2019
NYZ042-043-232330-
Northern Washington-Northern Warren-
703 PM EDT Mon Sep 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...
At 702 PM EDT, a strong thunderstorm was located near Whitehall,
moving east at 50 mph.
Winds in excess of 35 mph are possible with this storm.
This storm will be near...
Poultney Village and West Haven around 720 PM EDT.
Other locations impacted by this storm include Lock Twelve Marina,
Shelving Rock, Dresden Center, South Bay, Middle Granville, North
Granville, South Bay Village, Snody Dock, Hampton and Fort Ann.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4364 7343 4362 7342 4359 7343 4357 7340
4358 7338 4359 7339 4362 7337 4363 7330
4358 7330 4356 7326 4353 7324 4341 7325
4339 7355 4341 7362 4363 7362 4367 7341
TIME...MOT...LOC 2302Z 254DEG 45KT 4353 7349
JPVSpecial Weather Statement
National Weather Service Albany NY
722 PM EDT Mon Sep 23 2019
NYZ039>041-048>050-053-084-240000-
Southern Fulton-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
722 PM EDT Mon Sep 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...SOUTHERN
SARATOGA...SOUTHEASTERN FULTON...EAST CENTRAL MONTGOMERY AND
NORTHWESTERN RENSSELAER COUNTIES...
At 722 PM EDT, a strong thunderstorm was located over Glenville, or
near Scotia, moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Burnt Hills around 730 PM EDT.
Clifton Park, Ballston Spa, Round Lake, Country Knolls and North
Ballston Spa around 735 PM EDT.
Mechanicville around 740 PM EDT.
This includes the following highways...
Interstate 90 near exit 26.
Interstate 890 between exits 1a and 4c.
Interstate 87 between exits 8A and 15.
LAT...LON 4307 7416 4308 7414 4310 7359 4282 7352
4281 7372 4282 7373 4281 7374 4280 7417
TIME...MOT...LOC 2322Z 263DEG 45KT 4291 7403
JPVThe Albany radar (KENX), 39 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856263, 856264.